Tornadoes · United States · Kentucky · 2013

EF2 tornado, Schley to Neosheo, Kentucky, June 10, 2013

From Schley to Neosheo, this EF2 tornado ran 13.9 miles across Logan and Simpson counties on June 10, 2013, touching down at 1:40 PM CDT and reaching 325 yards wide. It killed nobody and injured 4, and did $502,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 10, 2013
Touchdown
1:40 PM CDT (18:40 UTC)
Lifted
2:09 PM CDT (19:09 UTC)
On the ground
29 minutes
Path length
13.9 miles (22.4 km)
Path width
325 yards (297 m)
Deaths
0
Injuries
4
Property damage
$502,000
Crop damage
$35,000
Counties
Logan and Simpson counties
Touchdown point
36.713, -86.917
Lift-off point
36.696, -86.668
Record number
1306101240-01

The damage survey

137 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 135 mph.

  • top taken off silo, minor roof damage to barn.
  • 2 elderly women hospitalized; 1 male with minor injuries - took shelter in 1st floor bathroom on e side of house
  • log construction of original part of home. 2 women hospitalized, 1 male with minor injuries
  • Small home used as an office for farm operations

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level low was located over Indiana during the early afternoon hours on Monday, June 10th. Broad cyclonic flow aloft south of this feature brought brisk westerly mid and upper level winds to southern Kentucky and Tennessee. Despite relatively weak instability and moisture availability, cool temperatures aloft and steep mid-level lapse rates lead to the development of several low-topped supercells across the southern portions of the Commonwealth and central Tennessee. One supercell developed just to the south of Russellville, spawning large hail and a strong tornado.

A National Weather Service storm survey confirmed a strong, long-tracked tornado that first touched down northwest of Adairville near the intersection of Vick Road and State Highway 96, where a barn sustained roof damage and another outbuilding was destroyed. This tornado had a 14 mile long track, 9 of which was in Logan County. Overall, this tornado stayed on the ground for 29 minutes. Damage consistent with a high-end EF-2 tornado was surveyed from near State Highway 96 to just west of the Logan Simpson County line. The worst damage occurred to the north-northeast of Adairville, where the twister crossed Highway 663. Several homes suffered extensive damage. Three people were injured while taking shelter in the bathroom of one home. A fourth injury occurred at a residence along Trimble Road. The tornado weakened as it crossed into Simpson County just north of the intersection of Conn and Reames-Dixon Roads.

A strong, long tracked tornado, which first touched down in Logan County, continued in Simpson County. The complete track of this twister was just over 14 miles, with the last 4.8 miles in Simpson County. Earlier, EF-2 damage was surveyed in Logan County, but, by the time it crossed into Simpson County near the intersection of Conn and Reames-Dixon roads, it had weakened to an EF-1. Several outbuildings and trees were damaged in Simpson County before the tornado lifted along Russelville-Gallatin Road. Overall, 5 homes in both Logan and Simpson Counties sustained extensive damage, with two other residences suffering minor damage. Five grain bins were destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
02:26 UTC13:15 UTCFlood AdvisoryLMK
05:01 UTC08:00 UTCFlash Flood WarningLMK
18:50 UTC19:08 UTCTornado WarningLMK
19:02 UTC23:21 UTCSevere Thunderstorm WatchLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Jun 10, 12:24 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 10, 12:24 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
124 PM EDT MON JUN 10 2013

...Updated Aviation Discussion...

.FORECAST UPDATE...
Issued at 1105 AM EDT Mon June 10 2013

Batch of convection associated with the upper trough is pushing into
our western areas right now.  This activity should reach the I-65
corridor by Noon EDT and then slide off toward our eastern sections
during the afternoon hours.  Visible satellite imagery shows skies
clearing out ahead of this line of storms.  Mesoanalysis indicates
that as these clouds have broken up and insolation has occurred,
instability has increased a bit with MLCAPE values on the order of
800-1000 J/Kg.  Mid-level lapse rates are still rather poor with
values of +6 C/km mainly across southwestern Indiana.  This matches
up well with the better development seen between Paoli and
Bloomington.

Over the next several hours, we expect more insolation to occur with
instability picking up correspondingly.  Combination of instability
and shear are displaced slightly, but the main risk of severe
weather looks to be limited to mainly southern KY and TN this
afternoon...though I can't rule out a strong storm or two across
central and east-central KY this afternoon.  With the storms pushing
in from the west, have gone ahead and bumped PoPs up to likely in
the west for the remainder of the morning and into the afternoon
hours.  Further east, have kept things a bit drier into the
afternoon, but then allow PoPs to ramp up quickly in the 1-2 PM time
frame.  Afternoon highs still look to be in the upper 70s to around
80 in some locales.

Update issued at 910 AM EDT Mon Jun 10 2013

Partly to mostly cloudy skies were noted across the region this
morning.  First batch of convection that affected the region during
the overnight hours continues to eastward and is generally east
of the I-75 corridor.  Secondary batch of convection is now swinging
through southern IL/SW IN/WKY and will affect our western and
central sections within the next couple of hours.  None of the
activity is particularly strong, but brief heavy rains and some
cloud to ground lightning will be possible as these storms move
through.  Still think that best forcing and instability will be
located to our south across middle Tennessee this afternoon with
some of the activity possibly affecting southern Kentucky.  Some
strong storms will be possible, but again, think main threats will
be just off to our south.  Clouds and precipitation will hold
temperatures back a bit today with highs in the upper 70s to the
lower 80s.

&&

.SHORT TERM (Today - Tuesday)...
Issued at 312 AM EDT Mon Jun 10 2013

A band of showers over the LMK CWA early this morning will slowly
edge eastward and should be out of the area by mid morning.
Following its exit, we'll have a few hours of dry weather and partly
sunny skies.

An upper low over Illinois early this morning will move east to Ohio
today with its attendant upper trof moving overhead during the
afternoon hours.  Scattered showers and thunderstorms will redevelop
as a result.  Wet bulb zero heights suggest that some of the
stronger storms would be capable of hail, with the best chances for
significant hail over the Tennessee Valley where shear will be
greater.

We should get enough sunshine after this morning's showers to
allow afternoon highs to peak in the upper 70s to around 80.

The afternoon showers and storms will exit to the east early this
evening, with skies becoming mostly clear overnight.  Patchy fog
will likely develop after midnight, especially across the Blue Grass
and southern Kentucky. Low temperatures will be in the lower and
middle 60s.

Will keep Tuesday dry for now with weak surface ridging in place.
Precipitable water values will be quite low in the morning, however
they do increase dramatically in the afternoon just off to our west,
ahead of an approaching warm front, so that will have to be
watched.  Will peg highs in the middle to upper 80s.

.LONG TERM (Tuesday Night - Sunday)...
Issued at 313 AM EDT Mon Jun 10 2013

Tuesday Night through Thursday Night...

The Ohio Valley will be in a shallow northwest flow pattern through
midweek as a broad upper level ridge envelops the southern CONUS,
and we remain on the southern fringe of the stronger westerlies. At
the surface, a classic col pattern will set up, with the best axis
of convergence from the upper Midwest to the mid Atlantic States.
Convection will focus along this boundary Tuesday night and
Wednesday, however the bulk of the thunderstorms will be north and
east of the CWA. Southern Indiana and the Bluegrass could catch the
southern end of convection so will mention small chance pops during
this time.

Tuesday night lows will be quite mild, likely bottoming out in the
69-74 range. Will watch an axis of 20-21C H85 temps pool along the
southwest side of the boundary on Wednesday, which should yield our
first 90 degree readings of the year at some of our major climate
sites. This will be most likely across western portions of the CWA
(SDF/BWG/LOU), where the clearest skies coincide with the warmest
H85 temps. Eastern portions of the CWA (FFT/LEX) will likely stay
confined to the upper 80s as more cloud cover and isolated shower
and storm chances will limit heating somewhat.

There has been a consistent signal for MCS development on Wednesday
night ahead of a shortwave embedded in the northwest flow aloft. The
trajectories of the westerlies, combined with the instability
gradient south of the stalled boundary will likely take convective
activity into our CWA. Have likely pops across southern Indiana and
north central Kentucky on Wednesday night, with solid chances across
central Kentucky. All indications are that this will be a strongly
unstable environment with sufficient deep layer shear for
organization. A severe threat will have to be monitored, with
damaging winds being the most likely hazard. Timing of the
convective complex looks to be through the late evening and
overnight, lasting into the day on Thursday across eastern portions
of the CWA, so will carry likely mention east of I-65. Look for a
cool down for Thursday with highs only in the lower 80s. Thursday
night will be dry with lows in the low to mid 60s.

Friday through Sunday...

Upper level ridging is expected to build back across the region as
we head into Friday and later into the weekend. Latest data
continue to show the ridge axis pushing a little further eastward
and orienting itself along or just west of the Mississippi River.
In this orientation, Friday and Saturday look to be warmer and dry
with highs in the mid 80s on Friday and in the mid to upper 80s by
Saturday. By Sunday, the guidance points to another wave riding
around the periphery of the ridge bringing another round of storms
to the region.  Timing differences within the guidance preclude
going any higher than a slight chance for Sunday which is close to
climatology for this time of the year.  Highs Sunday should warm
into the upper 80s.

&&

.AVIATION (18Z TAF Update)...
Issued at 120 PM EDT Mon Jun 10 2013

Upper low over Illinois will continue to move eastward across the
region this afternoon and evening.  A wave of showers will advance
eastward ahead of the above mentioned feature.  Convective activity
has diminished in intensity as it has headed east.  Currently think
that showers will be dominant feature across the terminals this
afternoon with only a very slight chance of thunder.  At most risk
for thunder would most likely be KLEX.  Shower activity should end
by 10/22-23Z with clearing skies and diminishing winds.  Overnight,
weather is expected to be quiet with patchy fog developing.  With
KBWG picking up rainfall early this afternoon, locally dense
terminal fog could be a problem after 11/08Z through 11/12Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........MJ
Short Term.......13
Long Term........BJS
Aviation.........MJ
Hazardous weather outlook, Jun 10, 9:58 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 AM EDT MON JUN 10 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1058 AM EDT MON JUN 10 2013 /958 AM CDT MON JUN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL ACROSS THE OUTLOOK AREA AS AN UPPER
LEVEL DISTURBANCE MOVES OVERHEAD. SOME OF THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL...ESPECIALLY NEAR THE TENNESSEE
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS THROUGH THE
OUTLOOK AREA LATE WEDNESDAY NIGHT AND INTO THURSDAY MORNING. THIS
FEATURE WILL BRING A ROUND OF THUNDERSTORMS TO THE REGION. SOME
STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND EARLY
THURSDAY WITH HEAVY RAINS...GUSTY WINDS AND LIGHTNING BEING THE
MAIN THREATS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AHEAD OF ANOTHER
UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY NIGHT INTO THURSDAY
MORNING...ESPECIALLY FROM SOUTHERN INDIANA INTO THE KENTUCKY BLUE GRASS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/BJS/MJ

In the hours before

Special weather statement, Jun 10, 12:55 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 PM CDT MON JUN 10 2013

KYZ074>077-081-101840-
ADAIR KY-BARREN KY-CUMBERLAND KY-METCALFE KY-MONROE KY-
1255 PM CDT MON JUN 10 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS IN MONROE COUNTY MOVING TO CUMBERLAND
COUNTY...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF TOMPKINSVILLE...AND MOVING EAST
AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 40 TO 45
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  TOMPKINSVILLE...
  BURKESVILLE...
  FORKTON AND SULPHUR LICK...
  ROCKBRIDGE AND GRANDVIEW...
  PERSIMMON AND WILLOW SHADE...
  MESHACK AND DUBRE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3703 8533 3667 8528 3666 8592 3679 8594
TIME...MOT...LOC 1754Z 260DEG 31KT 3675 8579
Special weather statement, Jun 10, 1:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
126 PM CDT MON JUN 10 2013

KYZ070-072-101855-
LOGAN KY-SIMPSON KY-
126 PM CDT MON JUN 10 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 45 MPH WINDS IN SOUTHWEST LOGAN COUNTY...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF RUSSELLVILLE...AND MOVING
EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  RUSSELLVILLE...
  ADAIRVILLE...
  SCHOCHOH AND CORINTH...
  MIDDLETON AND PRICES MILL...
  NEOSHEO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8706 3686 8705 3688 8661 3683 8658
      3665 8658 3664 8692
TIME...MOT...LOC 1825Z 276DEG 29KT 3675 8690

MP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

6.7 hours before the tornado, 66 km from the path. June 10, 2013.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 439 joules per kilogram, CIN -2, lifted condensation level 498 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
291 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

5.3 hours after it, 66 km from the path. June 11, 2013.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1470 joules per kilogram, CIN -7, lifted condensation level 955 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
2009 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The radar

The Ft Campbell radar (KHPX), 44 km away, was scanning. The volume nearest the touchdown began at 18:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:41 UTCTORNADO3 Ne DotLogan, KYTORNADO TOUCHED DOWN JUST WEST OF HIGHWAY 96 AND VICK ROAD. THE ROOF OF A BARN WAS DAMAGED AND ANOTHER OUTBUILDING DESTROYED NEAR THIS LOCATION. THE TORNADO CONTINUED EAST TO THE SIMPSON COUNTY LINE.
18:45 UTCTORNADO3 N AdairvilleLogan, KY*** 3 INJ *** PRELIMINARY RESULTS FROM AN NWS STORM SURVEY TEAM SHOWS AN EF-2 TORNADO...WITH WIND SPEEDS ESTIMATED AT 135 MPH...TOUCHED DOWN NORTH OF ADAIRVILLE IN LOGAN COUNTY. ONE HOME WAS COMPLETELY DESTROYED...WITH T
18:51 UTCTSTM WND DMG3 Nne AdairvilleLogan, KYAT LEAST FIVE HOUSES DAMAGED AND TREES DOWN.
19:00 UTCTORNADO3 Nw Prices MillSimpson, KYTORNADO CROSSED THE LOGAN/SIMPSON COUNTY LINE.
19:00 UTCTORNADO5 Sw FranklinSimpson, KYTORNADO. ONE HOUSE DESTROYED.
19:06 UTCHAIL 1.752 W FranklinSimpson, KY
19:09 UTCTORNADO6 Wsw FranklinSimpson, KYTORNADO DID EF0 DAMAGE TO A BARN ALONG GALLATIN-RUSSELLVILLE ROAD BEFORE LIFTING.
19:10 UTCHAIL 21 E FranklinSimpson, KYHAIL IS COVERING THE GROUND.
19:19 UTCHAIL 0.53 E FranklinSimpson, KY
19:44 UTCTSTM WND DMG8 Sw ScottsvilleAllen, KYSOME LARGE TREE LIMBS DOWN.
19:44 UTCHAIL 0.58 Sw ScottsvilleAllen, KYSOME LARGE TREE LIMBS DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of June 10, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 101:20 PM EDTEF0Greenville, SC1.380$5,000
June 103:24 PM EDTEF0Baltimore, MD0.5100$1,000
June 103:44 PM EDTEF0Baltimore, MD0.275$10,000
June 104:47 PM EDTEF0New Castle, DE0.9150
June 106:13 PM EDTEF0Amelia, VA0.125
June 108:05 PM EDTEF1Onslow, NC0.650$500
June 109:01 PM EDTEF0Saint Mary's, MD0.350$500

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.